Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Endocrinol (Oxf). 2003 May;58(5):545-9.

Pituitary apoplexy induced by corticotrophin-releasing hormone in a patient with Cushing's disease.

Author information

  • 1Clinical Endocrinology Branch, National Institute of Diabetes Digestive and Kidney Diseases, NIH, Bethesda, MD, USA.

Abstract

Pituitary apoplexy can occur spontaneously or following anterior pituitary stimulation tests. Apoplexy is a rare complication of Cushing's disease. We report a 19-year-old woman who was admitted to the National Institutes of Health for evaluation of possible Cushing's syndrome. Her symptoms and initial laboratory work were suggestive of Cushing's disease. Magnetic resonance imaging (MRI) revealed a macroadenoma of the pituitary gland. As part of her evaluation she received corticotrophin-releasing hormone (CRH). Two days later she developed severe headache, accompanied by nausea and vomiting, followed by meningismus, ptosis and diplopia. A diagnosis of pituitary apoplexy was made and she was treated conservatively with dexamethasone. Her neurological symptoms resolved shortly afterwards. By the time of discharge her anterior pituitary function was suppressed. All symptoms and signs of Cushing's syndrome resolved thereafter. This is the first case to demonstrate that CRH administration can induce pituitary apoplexy in a patient with Cushing's disease. Therapy with glucocorticoids was effective in our case, suggesting that conservative treatment can be successfully and safely applied in certain cases with pituitary apoplexy.

Comment in

PMID:
12699434
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk